What Could Happen if Your Potassium Is Too Low?

by Rachel Nall, Demand Media
    Low potassium can cause stomach upset.

    Low potassium can cause stomach upset.

    Potassium is an electrolyte and mineral that your body needs to maintain membrane potential, which helps your body perform vital functions including transmitting nerve messages, moving your muscles and keeping your heart beating. If your potassium blood levels dip too low or rise too high, you can experience adverse symptoms. A potassium deficiency can lead to life-threatening complications. Always speak to your physician if you are concerned that you are not taking in enough potassium via your daily diet.

    Beginning Symptoms

    As your potassium levels begin to dip, you may start to experience fatigue and muscle weakness. You also may suffer from muscle cramping because potassium is responsible for maintaining muscle function. Your body may start to move blood away from your gastrointestinal system, leading to intestinal paralysis that causes constipation, bloating and abdominal pain. If you experience these symptoms, seek medical treatment.

    Severe Symptoms

    Potassium levels that dip below 2.5 millimoles per liter -- a measurement of the amount of potassium particles in your blood -- may induce abnormal heart rhythms, muscle damage and muscle paralysis. This muscle paralysis and abnormal heart rhythms can be life-threatening occurrences, particularly if you have heart disease, according to the Linus Pauling Institute.

    Recommendations

    Women older than age 19 should take in about 4,700 milligrams of potassium each day to have an adequate potassium intake. However, most women take in only 2,300 milligrams of potassium per day. To consume a potassium-rich diet, eat plenty of fruits and vegetables. You can meet your daily potassium needs by eating a banana and drinking a glass of orange juice with breakfast, a cup of cooked spinach and 1/2 cup of raisins at lunch, a handful of almonds for a snack and a baked potato with the skin and a cup of lima beans for dinner. Note that low dietary potassium intakes do not typically contribute to low potassium symptoms unless you are eating very few calories in a day.

    Preventing Low Potassium

    While your dietary intake may not cause low potassium symptoms, a number of conditions and medications can contribute to this condition. By anticipating potassium losses, you can work with your physician to prevent symptoms. Examples of medical conditions that cause low potassium include diarrhea, vomiting and excessive sweating, such as from intense physical activity. Taking medications such as antibiotics and diuretics also can lead to low potassium levels. Your physician may recommend taking a potassium supplement if you take medications that contribute to low potassium.

    About the Author

    Rachel Nall began writing in 2003. She is a former managing editor for custom health publications, including physician journals. She has written for The Associated Press and "Jezebel," "Charleston," "Chatter" and "Reach" magazines. Nall is currently pursuing her Bachelor of Science in Nursing at the University of Tennessee.

    Photo Credits

    • Jupiterimages/Goodshoot/Getty Images